Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 158, NWS Nashville, TN

May 19, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2012, 5:39 PM CDT for 4 counties in Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 5:39 PM CDT (22:39 UTC)
Expired
May 19, 2012, 6:30 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:47 PM CDTHAIL 1.256 E Chapel Hill, TNUP TO HALF DOLLAR SIZE HAIL COVERING THE GROUND IN UNIONVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KOHX 192239
SVROHX
TNC003-117-149-187-192330-
/O.NEW.KOHX.SV.W.0158.120519T2239Z-120519T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  BEDFORD COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 630 PM CDT

* AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM MURFREESBORO TO SHELBYVILLE...AND WERE MOVING WEST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...
  LEWISBURG...
  EAGLEVILLE...
  CHAPEL HILL...
  SHELBYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3545 8693 3550 8688 3552 8688 3553 8685
      3569 8681 3571 8678 3572 8681 3590 8679
      3594 8620 3572 8623 3566 8625 3541 8628
      3537 8633 3535 8653 3537 8659 3534 8660
      3532 8688
TIME...MOT...LOC 2239Z 082DEG 11KT 3584 8641 3544 8659

$$

SHAMBURGER
1 follow-up statement
299 
WWUS54 KOHX 192304
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
604 PM CDT SAT MAY 19 2012

TNC003-117-149-187-192330-
/O.CON.KOHX.SV.W.0158.000000T0000Z-120519T2330Z/
RUTHERFORD TN-WILLIAMSON TN-BEDFORD TN-MARSHALL TN-
604 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARSHALL...
WESTERN BEDFORD...SOUTHEASTERN WILLIAMSON AND SOUTHWESTERN RUTHERFORD
COUNTIES UNTIL 630 PM CDT...

AT 558 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF MURFREESBORO TO 9 MILES EAST OF
LEWISBURG...MOVING WEST AT 15 MPH.

IN ADDITION...AT 547 PM CDT HALF DOLLAR SIZE HAIL WAS REPORTED IN 
UNIONVILLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...EAGLEVILLE...CHAPEL HILL AND CORNERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3545 8693 3550 8688 3552 8688 3551 8687
      3553 8685 3569 8681 3571 8678 3572 8681
      3590 8679 3593 8641 3536 8646 3535 8653
      3537 8659 3534 8660 3532 8688
TIME...MOT...LOC 2303Z 082DEG 11KT 3575 8655 3540 8665

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:27 PM CDT, 12 minutes earlier.

Area forecast discussion, May 19, 5:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT SAT MAY 19 2012

.MESOSCALE UPDATE...
WESTERN EXTENSION OF CAROLINA UPPER TROUGH REMAINS OVER THE TENNESSEE
VALLEY THIS AFTERNOON AND THIS COUPLED WITH STEEP MID LEVEL LAPSE
RATES AND COOL MID LEVEL TEMPS (-15 CELSIUS AT 500 MB) EXPECT
ISOLATED HAILERS AND WET DOWNBURSTS TO CONTINUE OVER MY CWA
THROUGH ABOUT 02Z. 12Z OHX RAOB SHOWING A SOMEWHAT MOIST ATMOSPHERE
WITH A 1.22 INCH PRECIPITABLE H2O VALUE. TOTAL TOTALS AT 55 WITH
PLENTY OF POSITIVE ENERGY AVAILABLE.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, May 19, 5:00 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 19, 5:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT SAT MAY 19 2012

TNZ060-192230-
MAURY-
505 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAURY COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBIA...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL BE NEAR...
  MOUNT PLEASANT BY 530 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3546 8712 3545 8714 3545 8716 3557 8732
      3574 8707 3562 8691 3544 8709

SHAMBURGER
Local storm report, May 19, 5:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             COLUMBIA                35.62N 87.05W
05/19/2012  E0.88 INCH       MAURY              TN   PUBLIC

            PEA TO NICKEL SIZE HAIL

&&

RET
Special weather statement, May 19, 5:14 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CDT SAT MAY 19 2012

TNZ007-026-192300-
CHEATHAM-ROBERTSON-
514 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND SOUTHWESTERN
ROBERTSON COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ASHLAND CITY...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  ASHLAND CITY BY 600 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3643 8689 3624 8699 3631 8717 3633 8723
      3633 8729 3637 8726 3641 8720 3641 8718
      3643 8718 3642 8715 3644 8715 3646 8712
      3648 8712 3653 8707

SHAMBURGER
Local storm report, May 19, 5:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S MURFREESBORO        35.81N 86.39W
05/19/2012  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

RET
Special weather statement, May 19, 5:33 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT MAY 19 2012

TNZ028-192330-
WILSON-
533 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LEBANON...MOVING SOUTHWEST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  LEBANON BY 630 PM CDT.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3634 8627 3631 8627 3630 8626 3633 8625
      3635 8621 3630 8613 3622 8611 3603 8635
      3625 8655 3633 8635 3631 8636 3632 8633
      3631 8630 3635 8628 3635 8627

SHAMBURGER
Local storm report, May 19, 5:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 S MURFREESBORO        35.81N 86.39W
05/19/2012  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            BLACKMON AREA UP TO GOLF BALL SIZE

&&

RET

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson45 min
May 19, 2:19 PM CDTSpecial Weather StatementOHXVan Buren26 min
May 19, 2:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, White31 min
May 19, 3:08 PM CDTSevere Thunderstorm WarningOHXWhite24 min
May 19, 3:38 PM CDTSpecial Weather StatementOHXWhite37 min
May 19, 3:42 PM CDTSpecial Weather StatementOHXCumberland33 min
May 19, 4:10 PM CDTSpecial Weather StatementOHXCannon50 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren53 min
May 19, 4:24 PM CDTSevere Thunderstorm WarningOHXRobertson22 min
May 19, 4:50 PM CDTSpecial Weather StatementOHXMontgomery40 min
May 19, 4:55 PM CDTSpecial Weather StatementOHXRutherford50 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford43 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 19, 5:05 PM CDTSpecial Weather StatementOHXMaury25 min
May 19, 5:14 PM CDTSpecial Weather StatementOHXCheatham46 min
May 19, 5:33 PM CDTSpecial Weather StatementOHXWilson57 min
May 19, 5:45 PM CDTSpecial Weather StatementOHXHickman45 min
May 19, 5:47 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson43 min
May 19, 5:58 PM CDTAreal Flood AdvisoryOHXBedford, Rutherford2 hr
May 19, 6:15 PM CDTSpecial Weather StatementOHXCheatham45 min
May 19, 6:21 PM CDTSpecial Weather StatementOHXGiles39 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.